Your ears can be harmed by a surprisingly common number of medicines. From tinnitus medications that stop your ears from ringing to drugs that may cause loss of hearing, here’s the low-down on drugs that affect your hearing for better or for worse.
Medications Can Affect Your Ears
Pharmaceuticals are an almost $500 billion market and the United States makes up close to half of that consumption. Do use over-the-counter medications regularly? Or maybe your doctor has prescribed you with some kind of medication. All medications have risks, and while risks and side effects might be mentioned in the paperwork, no one ever thinks they’ll be impacted. That’s why emphasizing that certain medications might increase your risk of having loss of hearing is so relevant. Some medications can, on the plus side, help your hearing, like tinnitus treatment. But how do you know which drugs are ok and which are the medications will be harmful? And what do you do if a doctor prescribes medications that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.
1. Over-the-Counter Pain Relievers That Damage Your Hearing
The fact that such a common thing could cause loss of hearing. Experts examined the kind of painkillers, frequency and time frame as well as hearing loss frequency. This link is backed by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Ongoing, daily use of over-the-counter painkillers impairs hearing. Regular use is described as 2 or more times a week. Individuals who suffer from chronic pain usually take these sorts of medicines at least this frequently. Taking too much aspirin at once can cause temporary loss of hearing, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to treat chronic pain. To be clear, prescription medications are equally as bad. Hearing loss might be caused by the following:
The precise cause of the hearing loss is uncertain. The nerves of the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these drugs. That’s why prolonged use of these drugs may lead to irreversible hearing loss.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics will be fairly safe if taken as directed. But the kind of antibiotic called Aminoglycoside could increase hearing loss. Studies are in the preliminary stages so we haven’t had solid facts on human studies yet. But there absolutely seem to be certain people who have developed loss of hearing after using these drugs. It’s convincing enough to see the outcomes of the animal testing. There might be something to be concerned about as indicated by the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every time. Aminoglycoside antibiotics are generally used to treat:
- Certain other respiratory diseases
- Tuberculosis (TB)
- Cystic fibrosis
- Bacterial meningitis
More persistent illnesses are managed over a longer time period with these. Until not too long ago, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why certain antibiotics play a role in hearing loss still demands more research. It seems that lasting injury might be caused when these medications create inflammation of the inner ear.
3. How Your Ears Are Impacted by Quinine
Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been several cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.
4. Your Hearing Can be Damaged by Chemo Drugs
When you have to deal with chemo, you understand that there will be side-effects. Doctors are loading the body with toxins in order to destroy cancer cells. These toxins can’t normally tell the difference between normal cells and cancer. These drugs are being examined:
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
- Cisplatin commonly known as Platinol
But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be clear. While you’re going through chemo, a hearing care expert could help you keep track of your hearing. Or you might want to look into whether there are any recommendations we can make that may help in your individual circumstance.
5. Loop Diuretics and Hearing Loss
In an attempt to balance fluids in your body you might try using diuretics. As with any attempt to control something with medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios become out of balance. Even though it’s normally temporary, this can cause loss of hearing. But loss of hearing may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this medication, you should check with your doctor about any side effects that may occur in combination with other drugs you’re taking.
If You Are Using Drugs That Cause Loss of Hearing What Can You do?
You need to speak with your doctor before you stop taking any drugs they have prescribed. Note all of the medications you take and then talk to your doctor. You can ask your doctor if there is an alternative to any medications that trigger loss of hearing. You can also make lifestyle changes to lessen your need for medications. In some cases, slight changes to your diet and exercise plan can put you on a healthier path. Your immune system can be reinforced while pain and water retention can also be reduced with these alterations. If you are or have ever used these ototoxic medications, you should make an appointment to have your hearing evaluated as soon as possible. It can be difficult to detect hearing loss at first because it progresses very slowly. But don’t be mistaken: you might not recognize the ways it can impact your happiness and health, and recognizing it early gives you more possibilities for treatment.